Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 139, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 1, 2003, 9:06 PM EDT for Barrow County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 9:06 PM EDT (01:06 UTC)
- Expired
- May 1, 2003, 9:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Barrow County, GA
The radar
The Atlanta radar (KFFC), 104 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
691 WUUS52 KFFC 020106 SVRATL GAC013-020130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 906 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARROW COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 930 PM EDT * AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CARL...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BETHLEHEM... CARL...RUSSELL...STATHAM AND WINDER. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3405 8386 3390 8377 3396 8356 3407 8369 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:10 PM EDT, 5 hours 56 minutes earlier.
Area forecast discussion, May 1, 3:10 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 310 PM EDT THU MAY 1 2003 NOT PLANNING ON CHANGING MUCH IN THE CURRENT FORECAST TRENDS. STILL LOOKS LIKE MAINLY AIRMASS CONVECTION THIS EVENING DYING OFF AFTER MIDNIGHT. DONT EXPECT AS MUCH SEVERE WEATHER THIS AFTERNOON AND EVENING AS WE HAD YESTERDAY WITH 500MB TEMPERATURE A GOOD 2 DEGREES WARMER ON THIS MORNINGS SOUNDING...IN FACT ENTIRE SOUNDING FROM AROUND 700-400MB WAS WARMER THIS MORNING. MODIFIED MORNING FFC SOUNDING TO 85 DEGREES UNLEASHES ONLY AROUND 500J/KG VS NEARLY 2500J/KG YESTERDAY. TOMORROW HAS THE POTENTIAL FOR MORE ORGANIZED CONVECTION AS TAIL-END OF THE SHORTWAVE SWEEPING ACROSS THE OHIO VALLEY BRUSHES NORTH GEORGIA AND PUSHES SURFACE FRONTAL BOUNDARY INTO THE FORECAST AREA. APPEARS FOR NOW THAT SATURDAY AND SUNDAY WILL REMAIN DRY AS UPPER RIDGE BUILDS IN THE CENTER OF THE COUNTRY AND TROUGH AXIS PUSHES OFF SHORE...LEAVING NORTH GEORGIA IN NORTHWEST FLOW. RIDGE AXIS CROSSES EAST OF THE AREA BY MONDAY WITH ANOTHER SHOT AT SOME PRECIPITATION FOR THE FIRST HALF OF THE WEEK. .PRELIMINARY POINT TEMPS/POPS... KATL 62 83 60 81 / 30 40 30 10 KAHN 62 83 59 82 / 50 40 30 10 KGVL 60 81 56 79 / 50 40 30 10 KRMG 60 83 58 81 / 40 40 30 10 KCSG 64 87 64 85 / 30 40 30 10 KMCN 64 87 64 84 / 30 40 30 10 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 20
Hazardous weather outlook, May 1, 5:01 PM EDT, 4 hours 5 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-020300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 501 PM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT. .SYNOPSIS... WITH HIGH PRESSURE EAST OF GEORGIA AND LOW PRESSURE TO THE WEST...A MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE OVER GEORGIA THROUGH TONIGHT. A SHORT WAVE ALOFT ACCOMPANIED BY A COOL POOL OF AIR WILL MOVE ACROSS THE STATE THROUGH TONIGHT. .PRIMARY HAZARD... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE NORTH OF AN ATLANTA TO GREENSBORO LINE UNTIL MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT LARGE HAIL. .DISCUSSION... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...ACROSS PARTS OF NORTH AND CENTRAL GEORGIA...BUT MAINLY OVER NORTH GEORGIA. AFTERNOON HEATING...PLENTY OF MOISTURE...AND THE UPPER SYSTEM MOVING ACROSS THE STATE WILL LEAD TO GREATER INSTABILITY. DEWPOINTS ARE EXPECTED TO RISE INTO THE 60S. CAPES WILL BE IN THE 1500 TO 1800 RANGE... HELICITY VALUES ARE FORECAST TO BE IN THE 50 TO 100 RANGE...AND LIFTED INDICES IN THE MINUS 4 TO MINUS 6 RANGE. THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH WINDS OF 55 MPH OR GREATER AND HAIL TO THE SIZE OF DIMES. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH THURSDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN MONDAY THROUGH THURSDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, May 1, 8:02 PM EDT, 1 hour 4 minutes before
GAZ001>003-020045- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 802 PM EDT THU MAY 1 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN DADE...WALKER AND CATOOSA COUNTIES UNTIL 845 PM EDT... AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM LOOKOUT MOUNTAIN TO TRENTON TO SULPHUR SPRINGS STATION...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE AS THIS LINE OF STORMS PASSES. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 845 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 1, 8:08 PM EDT, 58 minutes before
GAZ104-020030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 808 PM EDT THU MAY 1 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN SUMTER COUNTY UNTIL 830 PM EDT... AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN SUMTER COUNTY...MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL MAY BE ASSOCIATED WITH THIS STORM. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 1, 8:13 PM EDT, 53 minutes before
GAZ089-020045- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 813 PM EDT THU MAY 1 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN MUSCOGEE COUNTY UNTIL 845 PM EDT... AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF COLUMBUS...MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL MAY BE ASSOCIATED WITH THIS STORM. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 1, 8:18 PM EDT, 48 minutes before
GAZ004-005-011-012-019-020100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 818 PM EDT THU MAY 1 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN FLOYD...CHATTOOGA... GORDON...WHITFIELD AND MURRAY COUNTIES UNTIL 900 PM EDT... AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM VARNELL TO 17 MILES NORTHWEST OF ROME...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS TO 40 MPH CAN BE EXPECTED AS THIS LINE PASSES. BRIEF HEAVY RAIN AND PEA-SIZED HAIL IS ALSO POSSIBLE. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 900 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 1, 8:33 PM EDT, 33 minutes before
GAZ080-020100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 833 PM EDT THU MAY 1 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN TAYLOR COUNTY UNTIL 900 PM EDT... AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL TAYLOR COUNTY...MOVING EAST AT 10 MPH. PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL MAY BE ASSOCIATED WITH THIS STORM. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 1, 8:57 PM EDT, 9 minutes before
GAZ005>007-012-013-020145- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 857 PM EDT THU MAY 1 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN PICKENS...GORDON...GILMER...FANNIN AND MURRAY COUNTIES UNTIL 945 PM EDT... AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 8 MILES WEST OF MCCAYSVILLE TO 13 MILES WEST OF FAIRMOUNT...MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH AND HAIL SMALLER THAN DIMES ARE POSSIBLE WITH THIS LINE OF STORMS AS IT PASSES. SMALL TREE LIMBS CAN BE SNAPPED AND LIGHT OBJECTS MAY BE BLOWN AROUND WITH THE PASSING OF THESE STORMS. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 945 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:01 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb | 29 min |
| May 1, 8:23 PM EDT | Severe Thunderstorm Warning | FFC | Sumter | 22 min |
| May 1, 8:47 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 28 min |
| May 1, 9:01 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin | 29 min |
| May 1, 9:16 PM EDT | Severe Thunderstorm Warning | FFC | Macon, Schley | 29 min |
| May 1, 9:23 PM EDT | Severe Thunderstorm Warning | FFC | Muscogee | 37 min |
| May 1, 9:31 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin | 29 min |
| May 1, 10:04 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Pickens | 41 min |
| May 2, 3:19 PM EDT | Severe Thunderstorm Warning | FFC | Dade | 26 min |
| May 2, 3:55 PM EDT | Severe Thunderstorm Warning | FFC | Walker | 35 min |
| May 2, 4:00 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga | 30 min |
| May 2, 4:19 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee | 56 min |
| May 2, 4:25 PM EDT | Severe Thunderstorm Warning | FFC | Floyd, Gordon | 35 min |
| May 2, 4:36 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga | 24 min |
| May 2, 5:00 PM EDT | Severe Thunderstorm Warning | FFC | Floyd | 30 min |
| May 2, 5:13 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee | 62 min |
| May 2, 5:28 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 32 min |
| May 2, 5:59 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 46 min |
| May 2, 6:00 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb | 45 min |
| May 2, 6:14 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb | 31 min |
| May 2, 6:25 PM EDT | Severe Thunderstorm Warning | FFC | Polk | 35 min |
| May 2, 6:29 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 31 min |
| May 2, 6:32 PM EDT | Severe Thunderstorm Warning | FFC | Newton | 28 min |
| May 2, 6:36 PM EDT | Severe Thunderstorm Warning | FFC | Haralson | 24 min |
| May 2, 6:36 PM EDT | Severe Thunderstorm Warning | FFC | Rockdale, Walton | 39 min |
| May 2, 6:53 PM EDT | Severe Thunderstorm Warning | FFC | Pike | 22 min |
| May 2, 6:53 PM EDT | Severe Thunderstorm Warning | FFC | Fayette | 37 min |
| May 2, 6:58 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Oconee, Oglethorpe | 47 min |
| May 2, 7:07 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Newton | 53 min |
| May 2, 7:20 PM EDT | Severe Thunderstorm Warning | FFC | Henry, Spalding | 55 min |
| May 2, 7:24 PM EDT | Severe Thunderstorm Warning | FFC | Haralson, Polk | 36 min |
| May 2, 7:32 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Putnam | 43 min |
| May 2, 7:46 PM EDT | Tornado Warning | FFC | Carroll, Haralson | 29 min |
| May 2, 7:51 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Spalding | 39 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.